Americans revere personal responsibility. It resonates with our respect for accountability and frontier justice. That may explain why we have a hard time believing that medications could alter peoples’ personalities or lead them to behave badly.
Violence as a drug side effect seems preposterous to patients, pharmacists, physicians and even juries. Trying to use the “Prozac defense” to justify killing or even hurting someone is often met with scorn.
Although drug-induced hostility or aggression has not been well studied, a surprising number of medications come with precautions about violent acts.
Antidepressant prescribing information, for example, warns physicians that, “All patients being treated with antidepressants for any indication should be monitored appropriately and observed closely for clinical worsening, suicidality, and unusual changes in behavior…” Drugs such as citalopram (Celexa), escitalopram (Lexapro), fluoxetine (Prozac), paroxetine (Paxil) and sertraline (Zoloft) carry warnings about aggressiveness, agitation, hostility, impulsivity and irritability.
The stop-smoking medication varenicline (Chantix) also comes with warnings about agitation, hostility, depressed mood and changes in behavior. The trouble with such warnings is that people don’t imagine that these bad things could happen to them. But many readers have shared scary stories about Chantix and violence. Here is just the most recent:
“I started taking Chantix early in January 2011 because I promised my son I’d quit. After about two weeks on the drug, my husband and I got into a disagreement and I ended up giving him a black eye and busting out his tooth. Rage and panic attacks were occurring every day, so I quit taking Chantix.
“I figured it was just the stress of having to live with my in-laws, so I stayed off it until I left my husband and got my own place with my son. I’ve now been taking Chantix for about two weeks and I’m having emotional outbursts and extreme rage again. I have no stress in my life right now, so it can’t be anything else but the drug.
“I’ve researched this and apparently Chantix is at the top of a list of drugs that cause violent behavior. Chantix worked very well for a friend of mine to help her stop smoking but now I wonder if it contributed to her breakup with her fiancĂ©.”
Other readers have shared stories of people who had no history of aggressiveness, violence or mental health problems going berserk while taking Chantix. One man beat his wife and called police but had no recollection of the incident afterwards.
A recent article in the European Journal of Clinical Pharmacology (online, June 8, 2011) “confirms the risk of violence associated with benzodiazepines and related drugs (zopiclone [Lunesta] and zolpidem [Ambien])… Physical aggressiveness, rapes, impulsive decision making and violence have been reported, as have autoaggressiveness and suicide.”
Benzodiazepines are anti-anxiety agents such as alprazolam (Xanax), clonazepam (Klonopin) diazepam (Valium) and lorazepam (Ativan). Zopiclone and zolpidem are popular prescription sleep aids. To be able to take responsibility for their actions, Americans need to know how prescribed drugs might affect their behavior.

Join Over 53,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Cindy B.
    Reply

    RMD, you are correct that passive exposure (e.g., viewing) to violent scenarios DOES IN FACT, lead to a statistically significant increase in subsequent violent or aggressive behaviors. This is a robust and dependable result in countless studies. However it’s just as true that certain drugs do tend to cause greater hostility and aggressiveness in many people. I’ve witnessed this many times. Alcohol is one of the worst, by the way; many otherwise pleasant, laid-back people become hypercritical, aggressive and socially predatory after 2-3 drinks.

  2. RMD
    Reply

    Assuming that you are not a Alcoholic or Meth, Cocaine or other illicit Drug user, I would suggest that if you want to significantly reduce aggression in our society, Stop or greatly reduce watching TV, particularly the News and “Action movies”, and stay away from Violent Video Games. Although arguable, I believe these affect our Mental State adversely in an aggressive manner. I believe this May seem overly simplistic, but often in life “the simplest explanation is most likely the correct one, though not always the easiest to do”.

  3. cpmt
    Reply

    SOME diabetic medications also can alter personality, that happened to me and my family noticed immediately.

  4. fbl
    Reply

    There are many things out there that people take that can have adverse effects on behavior.
    We were very careful what we fed our son after breast feeding ended at 9 months. We quickly realized that certain foods had rather dramatic effects. Sugars of course but most surprising was yellow food coloring.
    When he was in first grade he went shopping with my mom and begged for some BBQ chips. She was aware of the yellow coloring problem but didn’t bother reading the ingredients. She brought him home early because of his bad behavior. He went completely berserk and ran around the house knocking into things and kicking his cat. We finally corralled him and it took both of us. My hubby lay on top of him till he cried himself to sleep. I’d called Poison Control and they said the only thing I could do was let him sleep it off. Apparently they’d had other calls about the food coloring.
    The next day he remembered nothing and was devastated when I told him about his cat. He learned to read labels from then on.
    I’m sure that other artificial colors and food additives affect people as well. I wonder how many children are in reform school or adults in prison because of the all pervasive additives?

  5. Noah T.
    Reply

    Some of my family and others I know are taking antidepressants and other meds. At times I become alarmed about some of their behavior and wonder is it me or them.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.